Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Pocatello, ID

October 16, 2012Blaine County, Lincoln County, Minidoka County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Oct 16, 2012, 11:59 AM MDT for Blaine County, Lincoln County, Minidoka County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2012, 11:59 AM MDT (17:59 UTC)
Expired
Oct 16, 2012, 12:41 PM MDT
In force
42 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Blaine County, ID, Lincoln County, ID, Minidoka County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS55 KPIH 161759
SVRPIH
IDC013-063-067-161845-
/O.NEW.KPIH.SV.W.0014.121016T1759Z-121016T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1159 AM MDT TUE OCT 16 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF CAREY...
  LINCOLN COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF SHOSHONE...
  NORTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 1245 PM MDT

* AT 1145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF MAGIC
  CITY...OR 14 MILES SOUTH OF FAIRFIELD...AND MOVING NORTHEAST AT 25
  MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   MAGIC CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4319 11460 4321 11438 4325 11438 4326 11441
      4332 11440 4333 11453 4342 11455 4342 11363
      4272 11376 4278 11406 4280 11407 4280 11412
      4290 11461
TIME...MOT...LOC 1758Z 225DEG 20KT 4320 11463

$$

RS
2 follow-up statements
747 
WWUS55 KPIH 161821
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1221 PM MDT TUE OCT 16 2012

IDC013-063-067-161845-
/O.CON.KPIH.SV.W.0014.000000T0000Z-121016T1845Z/
MINIDOKA ID-LINCOLN ID-BLAINE ID-
1221 PM MDT TUE OCT 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT
FOR CENTRAL BLAINE...LINCOLN AND NORTHWESTERN MINIDOKA COUNTIES...

AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF MAGIC
CITY...OR 13 MILES SOUTHEAST OF FAIRFIELD...MOVING EAST AT 25
MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   MAGIC CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4319 11460 4321 11438 4325 11438 4326 11441
      4332 11440 4333 11453 4342 11455 4342 11363
      4272 11376 4278 11406 4280 11407 4280 11412
      4290 11461
TIME...MOT...LOC 1820Z 225DEG 20KT 4329 11451

$$

RS
481 
WWUS55 KPIH 161841
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1241 PM MDT TUE OCT 16 2012

IDC013-063-067-161851-
/O.CAN.KPIH.SV.W.0014.000000T0000Z-121016T1845Z/
MINIDOKA ID-LINCOLN ID-BLAINE ID-
1241 PM MDT TUE OCT 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLAINE...LINCOLN AND
NORTHWESTERN MINIDOKA COUNTIES IS CANCELLED...

AT 1241 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT
OF THE AREA. THEREFORE THE WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4319 11460 4321 11438 4325 11438 4326 11441
      4332 11440 4333 11453 4342 11455 4342 11363
      4272 11376 4278 11406 4280 11407 4280 11412
      4290 11461
TIME...MOT...LOC 1841Z 225DEG 20KT 4337 11440

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 10:31 AM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 16, 10:31 AM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1031 AM MDT TUE OCT 16 2012

.UPDATE...COLD FRONT IS NEAR A SALMON TO BOISE LINE...ESTIMATE THE
FRONT WILL TURN SLOWLY TO AN WEST TO EAST ORIENTATION...REACH
IDAHO FALLS ABOUT 2 TO 3 PM AND SLOWLY SHIFT SOUTHWARD THROUGH
POCATELLO BY 8 PM. ADDED ISOLATED THUNDERSTORMS NEAR THE COLD
FRONT THIS MORNING AND AGAIN THIS AFTERNOON BETWEEN IDAHO FALLS
AND ISLAND PARK. AS FOR THE HIGH WIND WARNING...THE MEDFORD UPPER
AIR SOUNDING THIS MORNING SHOWED 55 KTS AT ABOUT 7800 FEET
ELEVATION. WINDS ARE GUSTING NEAR ATOMIC CITY TO 49 MPH AT THIS
TIME. WILL CONTINUE THE WARNING...AND MAY HAVE TO CONSIDER
EXPANDING THE AREA OF THE WARNING. RS

&&

.PREV DISCUSSION... /ISSUED 242 AM MDT TUE OCT 16 2012/

SHORT TERM...TODAY THROUGH THURSDAY.
WITH NO RADAR HARD TO SEE HOW FAR EAST RAIN HAS PROGRESSED. HAS
REACHED STANLEY AND HAILEY THE PAST HOUR AND SHOULD SPREAD
RAPIDLY EAST THIS MORNING. HAVE LIKELY OR CATEGORICAL RAIN CHANCES
ALL AREAS BEFORE NOON. STRONG COLD FRONT WITH THIS SYSTEM STILL
PROGRESSING RAPIDLY EAST AS WELL WITH THE SYSTEM AND MANY WIND
ADVISORIES AND WARNINGS IN EFFECT TODAY. ONLY WARNING IS FOR LOWER
SNAKE RIVER PLAIN INCLUDING POCATELLO WITH 40 TO 50 MPH SUSTAINED
WINDS EXPECTED BY EARLY AFTERNOON. ADVISORIES IN EFFECT FOR 30 TO
40 MPH SUSTAINED WINDS IN EFFECT ELSEWHERE. PRECIPITATION WILL ALSO
END RAPIDLY WEST TO EAST THIS AFTERNOON AND EARLY EVENING WITH DRY
CONDITIONS EXPECTED WEDNESDAY AND THURSDAY. TEMPERATURES NEAR OF
SLIGHTLY BELOW NORMAL TODAY AND THEN MUCH COLDER BEHIND THE COLD
FRONT ON WEDNESDAY AND AS MUCH AS 10 TO 15 DEGREES BELOW NORMAL.
FLOW ALOFT TURNS WESTERLY THURSDAY AND SHOULD START TO SEE A
WARM UP COMMENCING.
GK

LONG TERM...FRIDAY THROUGH TUESDAY.
GFS BRINGS IN SOME MOISTURE SATURDAY THROUGH MONDAY IN MAINLY
WESTERLY FLOW ALOFT AND SEVERAL FAST MOVING WAVES PUSHING THROUGH
IDAHO. EUROPEAN STILL DROPPING MUCH DEEPER TROF OVER THE WESTERN
UNITED STATES WITH A MUCH COLDER SOLUTION SATURDAY THROUGH MONDAY
COMPARED TO THE GFS. WENT WITH CLIMATOLOGICAL POPS SATURDAY
THROUGH TUESDAY AND WITH A SLIGHTLY COOLER SOLUTION THAN THE GFS
IN BETWEEN THE EUROPEAN AND GFS MODELS.
GK

AVIATION...A COLD FRONT PASSING THRU ID WILL BRING SHOWERS TO MUCH
OF THE AREA THIS MORNING. CIGS ARE EXPECTED TO REMAIN VFR...EXCEPT
FOR OCNL MVFR CIGS AT KSUN. THE PRECIP AND CLOUD COVER WILL MOVE OUT
WITH THE PASSAGE OF THE FRONT THIS AFTN. STRONG WEST WINDS WILL
DOMINATE THE REGION THIS AFTN AND EARLY EVE. GUSTS UP TO 50 MPH ARE
POSSIBLE IN THE SNAKE RIVER PLAIN. HEDGES

FIRE WEATHER...A STRONG COLD FRONT PASSING THROUGH IDAHO THIS
MORNING WILL BRING SHOWERS TO THE REGION. BEHIND THE FRONT...STRONG
WEST WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING. WIND GUSTS MAY REACH UP TO 50 MPH IN THE SNAKE RIVER PLAIN
THIS AFTERNOON. HUMIDITY LEVELS WILL ONLY FALL TO THE 40S THIS
AFTERNOON. THE REMAINDER OF THE WEEK WILL BE RELATIVELY QUIET...WITH
SHOWERS POSSIBLE IN THE CENTRAL IDAHO MOUNTAINS ON FRIDAY. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING IDZ021.

WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ017>020-022-023-032.

&&
Hazardous weather outlook, Oct 16, 4:45 AM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
445 AM MDT TUE OCT 16 2012

IDZ017>025-031-032-171045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
445 AM MDT TUE OCT 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH IDAHO TODAY WITH SHOWERS AND
STRONG WINDS. WIND ADVISORIES AND HIGH WIND WARNINGS ARE IN EFFECT
FOR MOST OF SOUTHEAST IDAHO TODAY THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.